Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 375, NWS Morristown, TN

August 3, 2006Hancock County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 3, 2006, 4:05 PM EDT for Hancock County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2006, 4:05 PM EDT (20:05 UTC)
Expired
Aug 3, 2006, 4:38 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Hancock County, TN

The radar

The Knoxville radar (KMRX), 43 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:35 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 3, 2:35 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT THU AUG 3 2006

.SHORT TERM...(TONIGHT AND FRIDAY) WEAK BOUNDARY CONTINUES TO
APPROACH FROM THE NORTHWEST AND IS PROJECTED TO PASS THROUGH THE
FORECAST AREA DURING THE SECOND PERIOD. HOWEVER...MODELS DEPICT A
CONTINUED WEAKENING TREND WITH THIS BOUNDARY AND MAIN INFLUENCE
WILL BE SLIGHTLY BETTER MOISTURE PROFILE PER TIME-HEIGHTS. LIFT
UNIMPRESSIVE AT BEST. ANTICIPATE SLIGHT INCREASE IN COVERAGE IN
DIURNAL CONVECTION BUT NOTHING ORGANIZED APPEARS TO BE FORTHCOMING
AT THIS TIME. TEMPS SHOULD BE SLIGHTLY COOLER BASED ON THE
ANTICIPATED INCREASE IN CLOUD COVER...BUT NO MAJOR AIR MASS CHANGE
IN THE OFFING WITH THIS FEATURE. GENERALLY FOLLOWED GFS GUIDANCE
CLOSELY FOR BOTH POPS AND TEMPS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
NAM AND GFS SHOWS WEAK FRONT STALLING JUST SOUTH OF THE FORECAST
AREA AND DISSIPATING. HOWEVER...MOISTURE RETURNS NORTH INTO THE
SOUTHERN APPALACHIANS FAIRLY QUICKLY AS SURFACE RIDGE MOVES EAST OF
THE AREA. WILL MAINTAIN SCATTERED MAINLY AFTERNOON AND EVENING
CONVECTION THROUGH THE WEEKEND...INITIALLY DEVELOPING OVER THE
HIGHER TERRAIN. UPPER RIDGE REMAINS ANCHORED OVER THE AREA THROUGH
EARLY NEXT WEEK...BUT GFS SHOWS SIGNS OF RIDGE WEAKENING BY MID-WEEK
NEXT WEEK. HOWEVER...ECMWF DOES NOT WEAKEN RIDGE NEARLY AS MUCH.
GIVEN STRENGTH OF UPPER RIDGE OVER THE LAST COUPLE WEEKS...PREFER
THE ECMWF SOLUTION AND WILL KEEP TEMPERATURES HIGHER AND POPS LOWER
THAN GFS DURING DAYS 4 THROUGH 7.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  94  73  95 /  10  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  92  71  92 /  20  30  20  20
OAK RIDGE, TN                       71  91  70  93 /  20  30  20  10
TRI CITIES AIRPORT, TN              68  88  66  89 /  20  40  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LCM/DH
Hazardous weather outlook, Aug 3, 4:00 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT THU AUG 3 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-

400 AM EDT THU AUG 3 2006/300 AM CDT THU AUG 3 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE HEAT INDEX IS EXPECTED TO RISE TO BETWEEN 100 AND 105 DEGREES
THIS AFTERNOON IN THE SOUTHERN AND CENTRAL TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL DEVELOP ON FRIDAY AND SATURDAY
ASSOCIATED WITH AN APPROACHING COLD FRONT.  A FEW OF THESE
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HW

In the hours before

Special weather statement, Aug 3, 12:06 PM EDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1206 PM EDT THU AUG 3 2006

VAZ006-031700-
RUSSELL-
1206 PM EDT THU AUG 3 2006

...A STRONG THUNDERSTORM WAS AFFECTING RUSSELL COUNTY...

AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CLEVELAND....MOVING EAST AT 10 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO HAIL AND STRONG WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
Special weather statement, Aug 3, 3:00 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT THU AUG 3 2006

TNZ014-015-038-032000-
CLAIBORNE-GRAINGER-HANCOCK-
300 PM EDT THU AUG 3 2006

...A STRONG THUNDERSTORM WAS AFFECTING CLAIBORNE...GRAINGER AND
HANCOCK COUNTIES...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF TAZEWELL....MOVING EAST AT 15
MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO STRONG GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Special weather statement, Aug 3, 3:07 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT THU AUG 3 2006

VAZ008-032000-
WASHINGTON-
307 PM EDT THU AUG 3 2006

...A STRONG THUNDERSTORM WAS AFFECTING WASHINGTON COUNTY..VIRGINIA...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ABINGDON....MOVING EAST AT 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO STRONG GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:18 PM EDTSevere Thunderstorm WarningMRXWashington42 min
Aug 3, 5:53 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.